Thunderstorm Wind, Cheyenne
- When
- May 24, 4:17 PM MST
- Where
- Cheyenne County, 17 mi NW of St Francis
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.867, -101.050
12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 3:57 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 457 PM MDT TUE MAY 24 2005 .UPDATE...ZONES HAVE BEEN UPDATED TO ADD ADDITIONAL SEVERE THUNDERSTORM WATCH FOR ALL OF OUR NORTHWEST KANSAS ZONES. LATEST RADAR OBSERVATIONS AND SATELLITE TRENDS INDICATED CONTINUING CONVECTIVE DEVELOPMENT ACROSS EASTERN COLORADO AND SPREADING EASTWARD INTO WESTERN KANSAS INTO THE EVENING AND OVERNIGHT. MADE NO OTHER CHANGES TO THE FORECAST AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT TUE MAY 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1026 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. A COLD FRONT...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO SLIDE ACROSS THE AREA THIS AFTERNOON. A FEW STORMS HAVE ALREADY FORMED AHEAD OF THIS DISTURBANCE ACROSS NORTHEAST COLORADO LATE THIS MORNING AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. ALTHOUGH THERE IS A SMALL CHANCE FOR SOME DIME SIZE HAIL WITH THE LATE MORNING STORMS...MORE WIDESPREAD STORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT). SEVERE THUNDERSTORMS SHOULD INITIALLY FORM NORTH AND WEST OF A MCCOOK TO TRIBUNE LINE...THEN SPREAD SOUTH AND EAST THROUGH THE EVENING. LARGE HAIL UP TO GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY STORM THAT FORM. THESE STORMS WILL BEGIN TO FORM INTO A LINE AFTER SUNSET AND THE THREAT WILL TRANSITION TO LARGE HAIL AND POSSIBLY WIDESPREAD DAMAGING WINDS. THE GREATEST THREAT FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND SOUTH OF INTERSTATE 70. LOCALLY HEAVY RAIN MAY ALSO CAUSE AREAS OF FLOODING OVERNIGHT...PRIMARILY IN LOCATIONS THAT RECEIVED HEAVY RAIN MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH COOLER AND DRYER AIR WILL BE MOVING INTO THE AREA BEHIND THE COLD FRONT ON WEDNESDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE REGION. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM MDT (3 PM CDT). JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 111 PM MDT TUE MAY 24 2005 COZ090-091-250200- KIT CARSON-YUMA- 111 PM MDT TUE MAY 24 2005 ...TORNADO WATCH 322 IS IN EFFECT UNTIL 8 PM MDT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO: YUMA...KIT CARSON HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT TUE MAY 24 2005 COZ092-250200- CHEYENNE CO- 142 PM MDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 323 IS IN EFFECT UNTIL 8 PM MDT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO: CHEYENNE HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE MAY 24 2005 NEZ079>081-250400- DUNDY-HITCHCOCK-RED WILLOW- 243 PM MDT (343 PM CDT) TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 324 IS IN EFFECT UNTIL 10 PM MDT (11 PM CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR PORTIONS OF SOUTHWEST NEBRASKA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: DUNDY...HITCHCOCK...RED WILLOW HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 9 S YUMA 39.99N 102.72W
05/24/2005 50 MPH YUMA CO TRAINED SPOTTER
PEA SIZED HAIL
&&
KGIEDDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 433 PM MDT TUE MAY 24 2005 KSZ001>004-013>016-027>029-041-042-250500- CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS- SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 433 PM MDT (533 PM CDT) TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT (MIDNIGHT CDT) FOR NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN... NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE AND WICHITA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMMERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 9 SW IDALIA 39.61N 102.42W
05/24/2005 YUMA CO NWS EMPLOYEE
BRIEF TOUCHDOWN
&&
KGIEDDThe Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
12 thunderstorm wind. Local standard time, as filed.
6 REA poles knocked down and 5th wheel motor home tipped over by strong winds.
Minor tree damage.
Roof blown off gas station and power lines knocked down.
1/4 mile irrigation pivot sprinkler blown over. Time estimated from radar.
Roof blown off shed.
5-inch diameter live tree branches snapped.
KSN WX Lab Weathernet. Tree limbs also reported down.
4-inch live tree banches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453548, 5453549, 5453550, 5453551, 5453552, 5453553, 5454268, 5454266, 5454267, 5454269, 5454270, 5454271.